What Are Psychostimulants?
Methylphenidate (Ritalin, Concerta XL, Medikinet XL and Equasym XL) and Dexamfetamine are the commonly used psychostimulant medications in the UK to treat ADHD.
The aim of medication is to improve the child or adult’s core ADHD symptoms of inattention, impulsivity or hyperactivity. There is usually a subsequent “flow-on” improvement to many of the other problems such as oppositional behaviour, mood swings and low self-esteem.
Psychostimulants do not cure ADHD but can provide symptomatic relief of the core symptoms for the duration of each dose. They should not be viewed as a panacea but do create very significant improvement in approximately 90% to 95% of people treated. Improvement is usually seen within half an hour of the effective dose being given.
Careful fine-tuning of dosage and timing of medication, as well as regular follow up appointments to review progress, is essential for effective management.
Short Term Side Efffects
Common short term side effects include:
- Appetite Suppression
- Sleep Difficulties
- Abdominal Pain/Headaches
- Subduing or Blunting of Personality
- Rebound Effect
It is important to put any side effects in perspective. Any medication for any medical condition – even those bought over the counter – can have possible side effects and preparations for ADHD treatment are no exception. Short term side effects may occur in up to 20% of those treated with methylphenidate. However, these can be improved or ceased by fine tuning/change of medication under specialist guidance. If they continue to be problem, treatment may need to be stopped under specialist guidance.
Side effects only last as long as each dose of medication lasts. They are not permanent and often improve with time, so it is important for parents/patient to liaise closely with the specialist about this.
Long Term Side Effects
There have been no documented long-terms side effects with the use of these medications.
There have been some studies suggesting that slowing of height has been a problem. This has not been proven in studies. In our and other such clinics experience, very occasionally height velocity slows down once medication is started and the child can always grow slightly below the initial growth velocity line. However, with the onset of puberty, he/she invariably catches up with their height. Therefore, we do not consider there is any evidence that height retardation is an issue.